Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 41, NWS North Platte, NE

May 9, 2008Deuel County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 9, 2008, 3:51 PM MDT for Deuel County, Nebraska. It was in force for 39 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2008, 3:51 PM MDT (21:51 UTC)
Expired
May 9, 2008, 4:30 PM MDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Deuel County, NE

The radar

The North Platte radar (KLNX), 188 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:09 PM MDTHAIL 0.88Chappell, NE
May 9, 4:10 PM MDTHAIL 0.75Chappell, NE
May 9, 4:15 PM MDTHAIL 0.751 Se Chappell, NE
May 9, 4:15 PM MDTHAIL 1.252 S Chappell, NE
May 9, 4:28 PM MDTHAIL 18 Se Chappell, NEWIND GUSTS WERE ESTIMATED TO BE 50 MPH.
May 9, 4:38 PM MDTHAIL 1.2511 Ese Chappell, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 092153
SVRLBF
NEC049-092230-
/O.NEW.KLBF.SV.W.0041.080509T2151Z-080509T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM MDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF CHAPPELL...

* UNTIL 430 PM MDT

* AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES WEST OF CHAPPELL...AND MOVING SOUTHEAST
  AT 26 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF CHAPPELL BY 410 PM MDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

HAIL UP TO NICKEL SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR SOUTHWEST
NEBRASKA.

LAT...LON 4100 10264 4104 10264 4105 10262 4121 10263
      4122 10251 4109 10217 4100 10222 4099 10224
      4098 10261
TIME...MOT...LOC 2151Z 299DEG 23KT 4105 10268

$$

POWER
1 follow-up statement
000 
WWUS53 KLBF 092212
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
511 PM CDT FRI MAY 9 2008

NEC049-092230-
/O.CON.KLBF.SV.W.0041.000000T0000Z-080509T2230Z/
DEUEL NE-
411 PM MDT FRI MAY 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN DEUEL COUNTY...

AT 408 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 8 MILES SOUTH OF
INTERSTATE 80 MILE MARKER 80...OR 8 MILES SOUTHWEST OF CHAPPELL...
MOVING SOUTHEAST AT 26 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF INTERSTATE 80 MILE MARKER 90 BY 420 PM MDT...

HAIL UP TO NICKEL SIZE HAS BEEN REPORTED IN CHAPPELL WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR SOUTHWEST
NEBRASKA.

LAT...LON 4100 10264 4104 10264 4105 10262 4121 10263
      4122 10251 4109 10217 4100 10222 4099 10224
      4098 10261
TIME...MOT...LOC 2211Z 299DEG 23KT 4099 10253

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:47 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 9, 2:47 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT FRI MAY 9 2008

.DISCUSSION...
TONIGHT THROUGH SUNDAY MORNING...POTENT SHORT WAVE ACROSS WY THIS
AFTN WILL MOVE EAST AND DEEPEN ACROSS THE CENTRAL PLAINS SATURDAY.
ALL MODELS AND GUIDANCE INDICATE WIND ADVISORY CONDITIONS WILL
DEVELOP SATURDAY MORNING IN THE WEST SPREADING EAST THROUGHOUT THE
DAY. THE NGM FWC INDICATES HIGH WIND CONDITIONS BUT THIS DATASET HAS
BEEN DISCOUNTED FOR NOW. LATER FCSTS WILL CLOSELY MONITOR THE
GUIDANCE AS IT HAS BEEN CONSISTENTLY TRENDING TOWARD HIGHER WIND
SPEEDS AND IT IS CONCEIVABLE HIGH WIND CONDITIONS MIGHT DEVELOP
LATE SATURDAY AFTN ACROSS SOME AREAS. WINDS SHOULD DIMINISH AROUND
SUNDOWN WITH ALL AREAS BELOW WIND ADVISORY LEVELS BY AROUND MIDNIGHT
SATURDAY NIGHT. ALL GUIDANCE ALSO INDICATES FROST OR FREEZING
TEMPERATURES SUNDAY MORNING AND THE TIMING OF THIS EVENT IS PAST
THE 50 PERCENT PROBABILITY SO LOCAL POLICY DICTATES A FROST ADVISORY
OR FREEZE WARNING WILL BE NECESSARY FOR SUNDAY MORNING IF THE CURRENT
TEMPERATURE TRENDS CONTINUE.

THE POWERFUL CENTRAL PLAINS STORM WILL BE PULLING DOWN YET ANOTHER
BATCH OF MODIFIED ARCTIC AIR AND BOTH THE NAM12 AND GFS INDICATE
A MIX OF RAIN AND SNOW ACROSS THE NRN ZONES SATURDAY MORNING IN THE
WEST SPREADING EAST DURING THE AFTERNOON AND EVENING. TEMPERATURES
ARE EXPECTED TO RISE INTO THE 40S TO NEAR 50 IN THE MORNING UP NORTH
BUT FALL DURING THE AFTN AND THE NAM12 INDICATES 30S DURING THE
AFTERNOON. MEANWHILE TEMPERATURES FARTHER SOUTH RISE INTO THE 50S
SUPPORTING DEEPER VERTICAL MIXING...STRONG DIFFERENTIAL TEMPERATURE
ADVECTION AND WIND GUSTS TO 50 MPH...PERHAPS HIGHER.

SUNDAY...MONDAY AND TUESDAY...THE HEAVILY MODIFIED ARCTIC HIGH
PRESSURE SYSTEM WILL DROP SOUTH THROUGH THE PLAINS STATES AND
BEGIN CIRCULATING MOISTURE UP THE RIO GRANDE SUNDAY AND THEN THROUGH
THE WRN HIGH PLAINS MONDAY. BY MONDAY AFTN THE NAM12...GFS AND ECMWF
ALL INDICATE A POWERFUL 990MB SFC LOW PARKED OVER NORTHEAST COLORADO.
A DEEPENING LONGWAVE TROF OVER THE WRN U.S. WILL TAP HOT AIR FROM THE
DESERT AHEAD OF A PACIFIC COLD FRONT WHILE THE DEEP SFC LOW
OVER NERN COLO ATTEMPTS TO PULL COOL AIR SOUTHWARD FROM CANADA
THROUGH THE NRN PLAINS. THE RESULTING TRIPLE AND PERHAPS...QUADRUPLE
POINT OVER NERN COLO COULD CONCEIVABLY SET UP SEVERE WEATHER PATTERN
FOR SWRN NEB AND PARTS OF THE NEB PANHANDLE DURING THE AFTN BUT THE
GFS SUGGESTS A VERY STRONG CAP WILL PREVENT TSTM DEVELOPMENT. FOR NOW
ISOLD TSTMS ARE IN THE FCST FOR MONDAY AFTN WITH RAIN CHANCES
INCREASING MONDAY NIGHT THROUGH TUESDAY.

ON TUESDAY...THE ECMWF IS HOLDING THE STORM SYSTEM WHOLE WHILE THE
GFS PINCHES OFF THE SYSTEM SENDING A LARGE CHUNK OF UPPER LEVEL
ENERGY SOUTH AWAY FROM NEBRASKA. IF THE ECMWF VERIFIES...A BOUT OF
STRONG NRLY WINDS WILL DEVELOP TUESDAY AS THE STORM TRACKS SLOWLY
EAST AND NORTHEAST AT 15 MPH ACROSS KS MONDAY NIGHT AND IOWA AND MN
TUESDAY THROUGH WEDNESDAY MORNING. HIGH TEMPERATURES TUESDAY HAVE
BEEN LOWERED INTO THE 50S AS BOTH MODELS SUGGEST A FAIRLY STRONG COLD
FRONT WILL DROP SOUTH IN THE WAKE OF THE STORM.

WEDNESDAY THROUGH FRIDAY...WINDS ALOFT REMAIN NORTH IN A HIGHLY
AMPLIFIED FLOW PATTERN. THE GFS AND TO A LESSER EXTENT THE ECMWF
INDICATE ANOTHER UPPER LEVEL DISTURBANCE WILL DROP SOUTH THROUGH THE
HIGH PLAINS PRODUCING A CHANCE FOR RAIN. FOR NOW POPS ARE THE HPC
PROVIDED FCST OF 20 PERCENT. LATER FCSTS CAN RAISE THE POP AS
WARRANTED. IN THE WAKE OF THE DISTURBANCE THURSDAY HEIGHTS ARE
EXPECTED TO SLOWLY RISE AND WARMER AIR WILL BUILD EAST. TEMPERATURES
ARE EXPECTED TO RISE THROUGH THE 60S WEDNESDAY AND THURSDAY AND INTO
THE 70S BY FRIDAY.

&&

.AVIATION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE NEBRASKA PANHANDLE
AND NORTHEAST COLORADO BY MID TO LATE FRIDAY AFTERNOON. THESE STORMS
WILL THEN MOVE EAST INTO WESTERN NEBRASKA DURING FRIDAY EVENING. THE
KLBF TAF SITE IS MOST LIKELY TO EXPERIENCE A STORM DURING THE
EVENING. HOWEVER...UNCERTAINTY IN THE TIMING OF THIS OCCURRENCE
PRECLUDES TSRA IN THE LATEST TAF /TAF WILL BE UPDATED DURING THE
AFTERNOON WHEN MORE CONFIDENCE IS ACQUIRED/. OTHERWISE...SFC WINDS
WILL BECOME SOUTHEASTERLY BY LATE AFTERNOON IN RESPONSE TO A
DEVELOPING AREA OF LOW PRESSURE OVER WYOMING/COLORADO.

SHOWERS AND THUNDERSTORMS WILL SPREAD EAST ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA FRIDAY NIGHT...WITH CLOUD BASES LOWERING TO 4000 FT
BY 06Z. A WIND SHIFT IS EXPECTED AT BOTH KVTN AND KLBF BY 12Z
SATURDAY...WITH SUSTAINED NORTHWESTERLY WINDS GRTR THAN 20 KT...AND
GUSTS UP TO 30-35 KT DEVELOPING BY MID SATURDAY MORNING.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 287 FOR
GARDEN...DEUEL AND SHERIDAN COUNTIES UNTIL 9 PM MDT. SEVERE
THUNDERSTORM WATCH 288 FOR PERKINS AND CHASE COUNTIES UNTIL 9 PM MDT.
WIND ADVISORY ALL ZONES SATURDAY AND SATURDAY EVENING.

&&

CDC/GARNER
Hazardous weather outlook, May 9, 3:36 PM MDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
436 PM CDT FRI MAY 9 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-102145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
436 PM CDT FRI MAY 9 2008 /336 PM MDT FRI MAY 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE MOVING EAST OUT OF THE NEBRASKA
PANHANDLE...AND WILL AFFECT LOCATIONS MAINLY WEST OF HIGHWAY
83 THROUGH FRIDAY EVENING. THE COMBINATION OF STEEP LAPSE RATES
AND STRONG VERTICAL WIND SHEAR WILL FAVOR ISOLATED HIGH BASED
SUPERCELLS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE FRIDAY NIGHT ACROSS
THE REMAINDER OF WESTERN AND NORTH CENTRAL NEBRASKA...WITH LOCALLY
HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG SUSTAINED WINDS OF 30 TO 40 MPH ARE EXPECTED TO DEVELOP ON
SATURDAY...WITH GUSTS EXCEEDING 45 MPH. THIS HAS PROMPTED THE
NATIONAL WEATHER SERVICE TO ISSUE A WIND ADVISORY FOR ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA SATURDAY MORNING THROUGH THE
EVENING. DURING SATURDAY NIGHT INTO EARLY SUNDAY...BELOW FREEZING
TEMPERATURES ARE EXPECTED TO DEVELOP AS WINDS DECREASE IN SPEED
AND SKIES CLEAR. THIS WILL ALLOW TEMPERATURES TO PLUNGE INTO THE
MID 20S OVER NORTHWEST NEBRASKA...AND THE LOWER 30S OVER CENTRAL
AND SOUTHWESTERN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OBSERVATIONS OF SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:43 PM MDTWind AdvisoryLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more31 hr
May 9, 4:29 PM MDTSevere Thunderstorm WarningLBFDeuel31 min
May 9, 4:56 PM MDTTornado WarningLBFPerkins34 min
May 9, 5:30 PM MDTTornado WarningLBFPerkins30 min
May 9, 5:47 PM MDTSevere Thunderstorm WarningLBFPerkins43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.